The Antibiotics Most Likely to Cause Diarrhea

Antibiotics treat minor and more significant bacterial infections. While effective (and, in some cases, lifesaving), they can have some unintended negative effects—including diarrhea, which can be severe. If you've had this problem or are hoping to avoid it, knowing which drugs are most likely to cause diarrhea can help you and your doctor decide which treatment is best for you the next time you need antibiotics.

Why Antibiotics Cause Diarrhea

Your body harbors friendly bacteria on your skin and throughout your digestive tract. For the most part, these bacteria are beneficial, assisting in digesting and processing nutrients from food. They also provide a barrier to overgrowth or infection by bacteria that may cause illness.

When you have a bacterial infection (such as strep throat or a urinary tract infection), your doctor may prescribe an antibiotic to kill the pathogen causing the illness. But antibiotics act throughout your body and may kill both the bacteria that keeps you healthy and that which causes illness.

That alters the way your intestine handles nutrients and fluids, and changes its motility (the way it contracts to move material through). When that happens, many people develop diarrhea. In most cases, this diarrhea will be mild and will clear up quickly once you have ended your course of antibiotics.

When Does Antibiotic-Related Diarrhea Occur?
 Verywell / Emily Roberts

C Difficile-Associated Diarrhea

In a small number of people (1% to 3% of healthy adults), a bacteria called Clostridium difficile (C difficile or C diff) lives in the colon.

In a minority of those people, C difficile may begin to multiply and take over the colon after taking a course of antibiotics. This can, unfortunately, result in C difficile-associated diarrhea (also called pseudomembranous colitis).

In rare cases, this may also be associated with toxic megacolon, which is a life-threatening surgical emergency.

Antibiotics Most Likely to Cause Diarrhea

While any antibiotic can result in either mild diarrhea or C difficile colitis, some have a higher risk of doing so than others. The antibiotics formulated to kill a wide variety of bacteria (both the good and the bad) are more likely to have this effect.

Most associated with C. difficile colitis:

  • Lincosamides (e.g., clindamycin)
  • Monobactams (e.g,. aztreonam)
  • Cephalosporins (e.g., ceftriaxone, cefotaxime)
  • Fluoroquinolones (e.g., ciprofloxacin, norfloxacin, ofloxacin)
  • Carbapenems (e.g., doripenem, ertapenem)

Moderate amount of risk:

  • Penicillins (e.g., penicillin G, ampicillin)
  • Imipenem
  • Macrolides (e.g., erythromycin, azithromycin)
  • Sulfa-trimethoprim

Lowest risk:

  • Aminoglycosides (e.g., amikacin, gentamicin, streptomycin, tobramycin)
  • Metronidazole
  • Nitrofurantoin

Tetracycline has shown no increased risk of diarrhea.

Probiotics for Prevention

Probiotics are naturally-occuring so--called "friendly" bacteria that help promote a healthy gut. Besides those that reside in the body, probiotics can be consumed in yogurt and fermented foods, and are also widely available over the counter as supplements. Importantly, probiotics supplements are not regulated with the same rigor as regular medications.

Although limited, there is research to suggest taking probiotics can help to significantly lower the risk of antibiotic-related diarrhea;the strains that appear to be particularly effective are Lactobacillus rhamnosus GG and Saccharomyces boulardii.

The American Gastroenterology Association (AGA) 2020 clinical practice guidelines conditionally recommend the use of certain probiotic strains and combinations of strains over no or other probiotic strains in the prevention of C difficile infection for adults and children on antibiotic treatment. In its recommendation the AGA notes that people concerned about potential harms, those who want to avoid the associated cost and those generally unconcerned about developing C difficile can reasonably choose to forgo probiotics altogether.

The specific strains conditionally recommended by the AGA for prevention of C difficile in antibiotic-treated adults and children are S boulardii; or the 2-strain combination of L acidophilus CL1285 and Lactobacillus casei LBC80R; or the 3-strain combination of L acidophilusLactobacillus delbrueckii subsp bulgaricus, and Bifidobacterium bifidum; or the 4-strain combination of L acidophilusL delbrueckii subsp bulgaricusB bifidum, and Streptococcus salivarius subsp thermophilus.

Talk to your doctor before starting probiotics or any other supplements.

IBD and Antibiotics

If you have inflammatory bowel disease (IBD), especially with an ostomy or a j-pouch, it is important to talk to a gastroenterologist about antibiotics.

While various antibiotics have been explored as treatments for some types of IBD or its complications, antibiotics have been also been associated with IBD flare-ups and an increased risk of C difficile infection.

If you have IBD and are thinking of using a probiotic to repopulate your digestive system after a course of antibiotics, discuss it with your gastroenterologist first.

A Word From Verywell

A bacterial infection may need to be treated with antibiotics, and there may be no way of getting around that. The choice of antibiotics used won't be based on whether or not it has a low risk of C difficile colitis, but rather on what is the right choice for killing the bacteria that are causing your infection.

If you have concerns about having problems with diarrhea after taking antibiotics, talk to your physician. In some cases, there may be some leeway with which antibiotic to use, but it has to be effective against the bacteria that is causing the infection.

Was this page helpful?
Article Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Harvard Health Publishing. Antibiotic-associated diarrhea. February 2019.

  2. Harvard Medical School: Harvard Health Publishing. Clostridium difficile: An intestinal infection on the rise. Updated July 13, 2018.

  3. Teng C, Reveles KR, Obodozie-Ofoegbu OO, Frei CR. Clostridium difficile Infection risk with important antibiotic classes: An analysis of the FDA adverse event reporting systemInt J Med Sci. 2019;16(5):630–635. doi:10.7150/ijms.30739

  4. Brown KA, Khanafer N, Daneman N, Fisman DN. Meta-analysis of antibiotics and the risk of community-associated Clostridium difficile infection. Antimicrob Agents Chemother. 2013;57(5):2326-32.

  5. Goldenberg JZ, Yap C, Lytvyn L, et al. Probiotics for the prevention of Clostridium difficile-associated diarrhea in adults and children. Cochrane Database Syst Rev. 2017;12:CD006095.

  6. Blaabjerg S, Artzi DM, Aabenhus R. Probiotics for the prevention of antibiotic-associated diarrhea in outpatients-A systematic review and meta-analysisAntibiotics (Basel). 2017;6(4):21. doi:10.3390/antibiotics6040021

  7. Su G, Ko C, Bercik, P, ET al. AGA clinical practice guidelines on the role of probiotics in the management of gastrointestinal disorders. Gastroenterology. June 9 2020. doi:10.1053/j.gastro.2020.05.059

  8. Nitzan O, Elias M, Peretz A, Saliba W. Role of antibiotics for treatment of inflammatory bowel diseaseWorld J Gastroenterol. 2016;22(3):1078–1087. doi:10.3748/wjg.v22.i3.1078